Phenytoin/Clonazepam Interaction

    loading  Checking for direct PDF access through Ovid

Abstract

Summary

An interaction between phenytoin (PHT) and clonazepam (CZP) occurred in an epileptic patient, who had been treated with PHT with partial seizure control. The addition of CZP brought about a significant decrease of PHT plasma levels (from 24.8 to 16 μg/ml) in spite of increases in the PHT dose. Gradual reduction of CZP, without modifying the PHT dosage, caused significant increases in PHT plasma levels to 42.4 μg/ml with signs of intoxication. A review of the literature shows contradictions: some authors state that there is no interaction between the drugs; other authors state either an increase or decrease in PHT plasma levels. These paradoxical results could be explained by the bidirectional effect of these drugs in hepatic enzyme metabolism. The importance of monitoring plasma levels of antiepileptic drugs is emphasized when several medications are required in the treatment of epilepsy.

Related Topics

    loading  Loading Related Articles